A 78-year-old man with a history of deep vein thrombosis and pulmonary embolism who had been taking warfarin for the last 20 years presented with 1 day of severe abdominal pain, which began after eating dinner. The pain had no associated nausea, vomiting, or obstipation.
On examination, he was afebrile and had a normal heart rate but was notably hypotensive. He was given 2 L of crystalloid, and his blood pressure responded appropriately. His physical examination showed an abdomen that was soft but diffusely tender without rebound or guarding. He had a well-healed appendectomy scar. Blood testing revealed an elevated creatinine level of 1.7 mg/dL (to convert to micromoles per liter, multiply by 88.4), an elevated lactate level of 29.7 mg/dL (to convert to micromoles per liter, multiply by 0.111), an international normalized ratio of 4.6, a lowered hemoglobin level of 10.7 g/dL (to convert to grams per liter, multiply by 10), and a lowered hematocrit level of 27.2%; all other results were unremarkable. Given his coagulopathy, low hematocrit level, and abdominal pain, a computed tomography angiogram was performed to rule out bleeding (Figure 1).
Rosenbluth AL, Harrington A, Harvey EJ. Severe Abdominal Pain With Hypotension. JAMA Surg. 2018;153(4):378–379. doi:10.1001/jamasurg.2017.6087
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.